The man who got 'high' on Lomotil
Type of Spiritual Experience
Wasn't sure how to classify this 'high' from a spiritual point of view. Technically speaking it is not bliss and peace. Thus I have decided to classify it as a sort of hallucination
A description of the experience
From Deliberate Abuse of Diphenoxylate Hydrochloride, a Schedule V Narcotic - JONATHAN S. RUBINSTEIN, MD; Beverly Hills, California 1978
DIPHENOXYLATE is a meperidine congener frequently prescribed in the treatment of diarrhea. The drug is available in both tablet and liquid form (Lomotil, Colonil); each tablet and each 5 ml dose of the liquid contains 2.5 mg of diphenoxylate hydrochloride and 0.025 mg of atropine sulfate. Diphenoxylate hydrochloride is a schedule V narcotic.'
The chemical structure of diphenoxylate hydrochloride is similar to that of meperidine, and the drug carries many of the risks and hazards characteristic of the opiates. Mild side effects include drowsiness, rash, dizziness, depression and nausea. Treatment of overdose or individual hypersensitivity reaction is similar to that for meperidine or morphine intoxication. Prolonged monitoring of the patient is essential because, although there might be an initial response to narcotic antagonists, life-threatening respiratory depression may occur as late as 30 hours following ingestion.
Several cases of accidental overdose in chiIdren have been reported. As with other opiates, the drug also has a potential for abuse. Though at therapeutic ranges (20 mg of diphenoxylate hydrochloride per day or less, in divided doses) opioid effects do not occur, doses of 40 to 60 mg at a time have been shown capable of producing a morphine-like euphoria. Morphine-like addiction is also theoretically possible following prolonged use of the drug at high doses……….
Report of a Case
A 32-year-old man came to the psychiatric outpatient clinic with complaints of anxiety and depression over his inability to carry out his duties satisfactorily at work. The patient had a long history of drug abuse, including the intravenous abuse of heroin, and at age 24 had been admitted to hospital for what he described as an inadvertent overdose. Following this experience he became "more cautious" in his use of drugs, resolved to stop using heroin; the patient broke all contact with the street scene, but continued to abuse pills, in particular barbiturates, as well as prescription opiates such as pentazocine and propoxyphene. In addition, the patient related that he had, over the past year, begun to abuse diphenoxylate hydrochloride, taking large doses of the drug intermittently, but never more than once or twice a week for periods of up to several weeks at a time.
The patient's first experience with the drug had been with a prescription given to his wife by her doctor as prophylaxis before an intended trip abroad. He had found the bottle of pills and, not being familiar with the drug, had looked it up in the Physicians' Desk Reference. He had learned that it was an opiate and, in large doses, could produce opiate-like effects. The patient enjoyed the sensation, and then began taking the drug regularly. He found that most physicians would issue a prescription for diphenoxylate hydrochloride with little question when he complained of diarrhea, even when he would specifically request the drug by name. On several occasions he informed the physician that he was about to embark on an extended trip abroad, and received large supplies of the drug. The patient would ordinarily take 60 to 100 tablets for the desired effect, which he described as a euphoria qualitatively similar to that produced by other orally taken opiates.
The patient did not report having been bothered by any adverse atropinic side-effects at his usual dosage. The largest single amount he ever took was about 140 tablets; at this dosage he did experience pronounced dryness of the mouth, and woke up the following morning with nausea and a severe headache.
That this drug is abused is not either astonishing or remarkable; any medication-no matter how ostensibly innocuous-carries with it the potential for abuse. What is remarkable is the ease with which this drug, a narcotic, is obtained, and the apparent willingness of many physicians to issue prescriptions to a patient with little or no question….. Ironically, in our case report the patient apparently had made more assiduous use of the Physicians' Desk Reference, for his own purposes than had the prescribing physician.